Wisconsin, 2017

Hail in Wisconsin, June 16, 2017

June 16, 2017 · NWS MKX · 1 event in 1 county or zone

Cluster of thunderstorms due to an approaching cold front moved across southern WI during the evening. One storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Cluster of thunderstorms due to an approaching cold front moved across southern WI during the evening. One storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 16, 8:02 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 16, 8:02 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
902 PM CDT Fri Jun 16 2017

.UPDATE...

Cool pool behind the approaching area of showers and
thunderstorms trying to increase, but overall storm strength is
decreasing a little. Isolated thunderstorm formed along the Lake
breeze. had a hail spike, but SCAN/MRMS had 0.75 inch hail
indicators.

.AVIATION(00Z TAFS)...

An area of showers and thunderstorms is expected to move through
this evening and exit the far southeast during the early morning
hours. CIGS MVFR with scattered IFR Vsby in showers/thunderstorms.
There is a chance for additional thunderstorms showers behind
this area through the night.

3000-4000ft cumulus are expected, mainly inland, on Saturday.
There is another chance for showers and thunderstorms late
Saturday afternoon and evening with MVFR ceilings.

&&

.MARINE...

Southeast winds will become light south to southwest winds.
Another lake breeze is possible Saturday. Showers and
thunderstorms expected tonight. there is another chance of
thunderstorms Saturday. Stronger west winds are expected on
Sunday.

&&

.PREV DISCUSSION... (Issued 302 PM CDT Fri Jun 16 2017)

DISCUSSION...

TONIGHT and SATURDAY...Forecast Confidence is Medium...

Storms are expected to develop upstream across Iowa and southern
MN this afternoon in an area of surface convergence and increasing
low level moisture convergence. They will move east into southern
WI this evening. A mid level shortwave will be moving through
during this time, and 850mb flow ramps up to 20-30 kts. This will
help fuel showers and storms as they move across southern WI this
evening. Some storms may be strong to severe with 1-2K J/KG Cape
and 30 kts shear.

It looks like scattered showers and some storms may continue into
the night. Shortwave activity will continue during this time. The
amount of instability is in question with the loss of heating.

The low level jet slides off to the east and upper divergence
weakens Saturday morning. This should result in a break in the
precip. Some high level clouds may linger through the morning. Afternoon
cumulus will likely develop inland from Lake Michigan. Weak
surface low pressure will move across the region Saturday
afternoon. An unstable airmass will still be in place with 1-2K
J/KG Cape and 40-50 knots of shear. Meso models are showing a few
showers popping during the afternoon, but most areas will be dry.
More organized thunderstorms may move through the region late in
the afternoon. Will have to watch the late afternoon and evening
for severe potential. A lot depends on how worked over the
atmosphere is from the overnight activity.

Saturday night...Forecast confidence is medium.

The low pressure system and its associated cold front will sweep
through the area, likely exiting eastern Wisconsin by around
midnight. Showers and storms are likely with its passage, but just
where and how intense these storms will be depends on developments
during the prior hours. The focus for the strongest storms may
have shifted south of the border by evening, but there is much
uncertainty with that. Cooler weather pushes in in the wake of the
front.

Sunday through Tuesday...Forecast confidence is high.

A colder mid level trough will be carved out over the Great Lakes
during this period. Temps cool off considerably with highs in the
70s. We could see some daily diurnal showers/isold thunderstorms
each day. There are a few ripples of energy moving through this
trough that could bring some organization to the precip. But, in
general a quieter period coming up.

Wednesday through Friday...Forecast confidence is medium.

We shift from a northwest flow to a fast, more zonal flow later
next week. Temps warm a bit and there are additional short waves
periodically moving through to bring a chance of showers and
storms at times.

AVIATION(21Z TAFS)...
VFR conditions expected through at least early Saturday
afternoon. A line of showers and thunderstorms is expected to move
through this evening. There is a chance for additional showers
through the night. 2000-3000ft cumulus are expected, mainly
inland, on Saturday. There is another chance for showers and
thunderstorms late Saturday afternoon and evening with MVFR
ceilings.

MARINE...
Southeast winds will continue through the day. Then light south
to southwest winds are expected through Saturday. There are
chancesfor showers and thunderstorms tonight and Saturday.
Stronger west winds are expected on Sunday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Hentz
Tonight/Saturday and Aviation/Marine...Marquardt
Saturday Night through Friday...Davis
Hazardous weather outlook, Jun 16, 6:47 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
747 PM CDT Fri Jun 16 2017

WIZ046-047-051-052-056>060-062>072-180100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
747 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms this evening for
most of south central and southeast Wisconsin. Large hail and
damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a slight risk of severe thunderstorms across the southern
two tier of counties in southern Wisconsin. A marginal risk of
severe storms covers the remainder of south central and southeast
Wisconsin. Large hail, strong winds and isolated tornadoes are
possible. The main focus for severe storms will be across the far
south and during the 3 pm to 9 pm timeframe.

There is a small chance of thunderstorms at times from
Sunday through Friday. No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon and evening.

LMZ643>646-180100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
747 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are likely tonight, a few storms could produce
strong winds dangerous to smaller craft.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are likely again on Saturday. A few storms may be
severe again, mainly south of Port Washington.

There will be more chances of thunderstorms at times from Sunday
through Friday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 16, 6:59 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
759 PM CDT FRI JUN 16 2017

WIZ056-170145-
Sauk-
759 PM CDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SAUK COUNTY...

At 759 PM CDT, a strong thunderstorm was located 8 miles southwest of
Hillsboro, or 18 miles north of Richland Center, moving east at 30
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Reedsburg, Wisconsin Dells, Lake Delton, Spring Green, West
Baraboo, Plain, North Freedom, La Valle, Rock Springs, Loganville,
Ironton, Lime Ridge, Leland and Hill Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8978 4361 8977 4336 8977 4319 8998
      4319 9001 4316 9005 4315 9005 4316 9009
      4316 9018 4317 9019 4355 9019 4356 9031
      4364 9031
TIME...MOT...LOC 0059Z 262DEG 25KT 4360 9048

SPM
Special weather statement, Jun 16, 7:23 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
823 PM CDT FRI JUN 16 2017

WIZ052-170200-
Sheboygan-
823 PM CDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHEBOYGAN COUNTY...

At 822 PM CDT, a strong thunderstorm was located near Random Lake, or
9 miles southwest of Sheboygan Falls, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sheboygan, Sheboygan Falls, Oostburg, Kohler, Adell, Waldo, Haven,
Gibbsville and Hingham.

LAT...LON 4368 8770 4360 8777 4355 8792 4362 8802
      4388 8774 4385 8773 4381 8773 4376 8770
      4374 8771 4370 8770
TIME...MOT...LOC 0122Z 230DEG 23KT 4361 8792

SPM
Special weather statement, Jun 16, 8:05 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
905 PM CDT FRI JUN 16 2017

WIZ046-056-057-170300-
Columbia-Marquette-Sauk-
905 PM CDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHEASTERN SAUK AND SOUTHWESTERN MARQUETTE COUNTIES...

At 905 PM CDT, a strong thunderstorm was located over Lake Delton, or
over Wisconsin Dells, moving northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Wisconsin Dells, Lake Delton, Montello, West
Baraboo, Packwaukee, Oxford, Endeavor, Glen Oak, Briggsville, Devils
Lake St Park and Harrisville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4388 8940 4368 8924 4364 8925 4364 8921
      4338 8970 4360 8997 4364 8989 4364 8960
      4378 8960
TIME...MOT...LOC 0205Z 243DEG 35KT 4360 8977

SPM
Special weather statement, Jun 16, 8:50 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
950 PM CDT FRI JUN 16 2017

WIZ056-062-170345-
Iowa-Sauk-
950 PM CDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT IOWA AND SOUTH CENTRAL SAUK
COUNTIES...

At 950 PM CDT, a strong thunderstorm was located near Boscobel, or 18
miles southwest of Richland Center, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dodgeville, Spring Green, Barneveld, Highland, Arena, Ridgeway,
Avoca, Orion, Cobb, Governor Dodge St Park, Edmund, Blue Mound St
Park and Blackhawk Lake Rec Area.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4320 9043 4321 9035 4321 9029 4319 9028
      4319 9025 4317 9020 4322 9019 4322 8983
      4321 8984 4291 8984 4298 9043
TIME...MOT...LOC 0250Z 272DEG 28KT 4314 9063

SPM
Special weather statement, Jun 16, 8:53 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
953 PM CDT FRI JUN 16 2017

WIZ063-069-170345-
Rock-Dane-
953 PM CDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DANE COUNTY...

At 952 PM CDT, a strong thunderstorm was located near Mount Horeb,
moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Fitchburg, Middleton, Verona, Oregon, Monona, Mount Horeb,
Belleville, Shorewood Hills, Brooklyn, Blue Mounds, Camp Randall
Stadium, Paoli, Pine Bluff, Mount Vernon, Henry Vilas Zoo and UW-
Madison.

LAT...LON 4284 8937 4286 8937 4285 8946 4290 8984
      4310 8984 4310 8935 4284 8935
TIME...MOT...LOC 0252Z 272DEG 28KT 4300 8980

SPM

The radar

The Milwaukee radar (KMKX), 96 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dane

When
June 16, 9:03 PM CST
Where
Dane County, 0.69 mi N of Mt Horeb
Measured
1 in hail
Reported by
Public
Coordinates
43.010, -89.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707870.